Plasma retinol levels and side effects following high-dose retinyl acetate in breast cancer patients

M. Resasco, L. Canobbio, F. Trave, G. Valenti, A. Mazzoni, G. Canti, F. Boccardo, A. Nicolin

Research output: Contribution to journalArticle

Abstract

Plasma retinol levels and toxicity were evaluated in thirteen metastatic breast cancer patients treated orally with high-dose (300,000 I.U./day) retinyl acetate in combination with oral tamoxifen. Following the first dose of the drug, there was a drop of plasma retinol concentrations followed by a recovery to the pre-treatment levels and by a further increase to reach a plateau six to eight hours after drug administration. During the first two months of treatment cumulative increase of plasma retinol was seen, and long-term systemic concentrations in the +50-60% range level were maintained by the treatment. The toxicity observed was acceptable and included gastrointestinal symptoms, skin toxicity and headache. These toxicities could be related to the long-term increase of retinol systemic concentrations. We concluded that the daily dose of 300,000 I.U. retinyl acetate can be administered to cancer patients over a period of several months, is well tolerated and yields a substantial increase of systemic retinol.

Original languageEnglish
Pages (from-to)1319-1323
Number of pages5
JournalAnticancer Research
Volume8
Issue number6
Publication statusPublished - 1988

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Fingerprint Dive into the research topics of 'Plasma retinol levels and side effects following high-dose retinyl acetate in breast cancer patients'. Together they form a unique fingerprint.

  • Cite this

    Resasco, M., Canobbio, L., Trave, F., Valenti, G., Mazzoni, A., Canti, G., Boccardo, F., & Nicolin, A. (1988). Plasma retinol levels and side effects following high-dose retinyl acetate in breast cancer patients. Anticancer Research, 8(6), 1319-1323.